Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS St. Louis, MO

March 9, 2017Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 9, 2017, 5:19 PM CST for Reynolds County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 5:19 PM CST (23:19 UTC)
Expired
Mar 9, 2017, 6:00 PM CST
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 172 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KLSX 092319
SVRLSX
MOC179-100000-
/O.NEW.KLSX.SV.W.0038.170309T2319Z-170310T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
519 PM CST THU MAR 9 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Reynolds County in southeastern Missouri...

* Until 600 PM CST.

* At 519 PM CST, a severe thunderstorm was located near Eminence,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ellington and Garwood. 

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3717 9103 3716 9107 3718 9107 3718 9109
      3720 9109 3720 9113 3725 9112 3726 9116
      3731 9116 3727 9074 3717 9074 3717 9075
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2319Z 291DEG 42KT 3718 9129 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
4 follow-up statements
572 
WWUS53 KLSX 092327
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
527 PM CST THU MAR 9 2017

MOC179-100000-
/O.CON.KLSX.SV.W.0038.000000T0000Z-170310T0000Z/
Reynolds MO-
527 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHEASTERN REYNOLDS COUNTY...

At 527 PM CST, a severe thunderstorm was located 10 miles east of
Eminence, moving east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ellington and Garwood. 

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3717 9103 3716 9107 3718 9107 3718 9109
      3720 9109 3720 9113 3725 9112 3726 9116
      3731 9116 3727 9074 3717 9074 3717 9075
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2327Z 291DEG 42KT 3714 9117 

HAIL...1.25IN
WIND...60MPH
 
$$

KD
845 
WWUS53 KLSX 092334
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
534 PM CST THU MAR 9 2017

MOC179-100000-
/O.CON.KLSX.SV.W.0038.000000T0000Z-170310T0000Z/
Reynolds MO-
534 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHEASTERN REYNOLDS COUNTY...

At 534 PM CST, a severe thunderstorm was located 8 miles northwest of
Van Buren, moving east at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Ellington and Garwood. 

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3717 9103 3716 9107 3718 9107 3718 9109
      3720 9109 3720 9113 3725 9112 3726 9116
      3727 9116 3727 9074 3717 9074 3717 9075
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2334Z 291DEG 42KT 3712 9108 

HAIL...1.50IN
WIND...60MPH
 
$$

KD
555 
WWUS53 KLSX 092350
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
550 PM CST THU MAR 9 2017

MOC179-100000-
/O.CON.KLSX.SV.W.0038.000000T0000Z-170310T0000Z/
Reynolds MO-
550 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHEASTERN REYNOLDS COUNTY...

At 550 PM CST, a severe thunderstorm was located near Garwood, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Garwood.

This also includes  Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3717 9103 3718 9104 3722 9101 3719 9074
      3717 9074 3717 9075 3714 9076 3714 9078
      3705 9078
TIME...MOT...LOC 2350Z 284DEG 38KT 3712 9089 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
582 
WWUS53 KLSX 092358
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
558 PM CST THU MAR 9 2017

MOC179-100008-
/O.EXP.KLSX.SV.W.0038.000000T0000Z-170310T0000Z/
Reynolds MO-
558 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REYNOLDS COUNTY
WILL EXPIRE AT 600 PM CST...
        
The storm which prompted the warning has weakened and moved out of 
the area. Therefore the warning will be allowed to expire.  However 
gusty winds are still possible with this thunderstorm.

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3717 9103 3718 9104 3722 9101 3719 9074
      3717 9074 3717 9075 3714 9076 3714 9078
      3705 9078
TIME...MOT...LOC 2358Z 291DEG 42KT 3709 9079 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:00 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 9, 4:00 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
400 PM CST Thu Mar 9 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 358 PM CST Thu Mar 9 2017

Arctic cold front currently bisecting the FA area aligned roughly along
I-70. This front will make slow but steady progress SE this evng and
should clear the SErn CWA 3Z. There is a chance for precip across the
sthrn FA this aftn/evng. SPC had the far sthrn 3 counties in a slight
earlier today and expanded the slight risk N slightly with the aftn
update. TSTMs dvlpd this mrng across SErn KS and have been percolating
ever since as they have moved E into our area. SGF has issued
plenty of warnings and have received several SVR hail reports.
This activity is fcst to congeal into more of a line structure and
push ESE across sthrn MO thru the evng into wrn TN.
Consequently...SPC also expanded the enhanced area from where it
was across SGF's area all the way E to wrn TN. I think the SVR
threat in our area is limited. The moisture return has been slow
to dvlp. The sthrn FA was supposed to get into mid 50 Dps by this
evng as the convection approached but as of 3PM the FAM Dp was
only 41. Having said that...higher Dps in the mid 50s to lower 60s
exist across cntrl and nthrn AR and will continue to expand N
over the next several hrs. Since the moisture has been slow to
return...CAPE is negligible. I feel due to the clouds and
stratiform precip the only location that has any legitimate SVR
threat is across the far southern 3 Ozark counties. This activity
should exit the SErn FA by mid evng. North winds should increase
and become gusty overnight with clearing skies. Tomorrow will be a
much colder day with highs in the upper 30s N to upper 40s S.
mid/high clouds will begin overspreading the nthrn FA drng the
aftn as moisture in advance of Sat system approaches.

Miller

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 358 PM CST Thu Mar 9 2017

(Friday Night - Sunday)

Strong ridge of high pressure associated with an arctic airmass is
forecast to be centered across the mid-Mississippi Valley early
Friday evening. While mid/high level clouds will already be
streaming southeastward into the region within NW flow
aloft...strength of the airmass will likely send temperatures well
below freezing Friday night. After coordination with neighboring
offices and local growers, will go ahead and issue a freeze
warning beginning Friday night and lasting through late Sunday
morning roughly along and south of Interstate 70. These areas are
susceptible to a hard freeze given the leafing and flowering plant
life. The agricultural community has also passed on that some
fruit crops including peaches and apples would likely suffer at
least some damage with lows in the mid 20s and colder. Went with a
long duration due to the fact that most areas within the warning
will only approach the freezing mark on Saturday for high
temperatures. Coldest night of the two certainly looks like
Saturday night/Sunday morning with decreasing cloudiness and light
winds in close proximity to surface high. Lows in the mid teens
to near twenty degrees is expected which as alluded to above could
have some pretty large impacts on some fruit crops across the
area.

Other concern for late Friday night through Saturday evening of
course is the round of light snowfall. Not a whole lot has changed
over the past 24 hours with respect to this event. Still expecting
light snow to move in from the northwest driven primarily by 850-
700 hPa frontogenesis. Should be a second area of snow driven by
warm/moist advection that will reside further to the south and
west. There may be a bit of a gap between these two forcing
mechanisms with lighter QPF/snow amounts but too hard to pin down
at this point in time. Brunt of light snow should be across
western sections of the area where strongest forcing for large
scale ascent will be located driven in part by UL DIV associated
with RER of jet streak aloft and DCPVA ahead of vort max track.
GFS suggests the frontogentically driven snow may fade during the
morning hours which would result in less snow across northeastern
sections of the area. All that being said...expect 1-2" for most
areas mainly on grassy and elevated surfaces. Combination of light
intensity of snowfall, time of day, time of year (sun angle), and
very warm ground temperatures will make it difficult for snow to
accumulate, and it is possible that if the snow begins a bit later
than currently forecast and is light enough that going forecast
is too high with amounts. Trimmed snow-to-liquid ratios during the
day on Saturday into the 5-9:1 range and that may be too
generous.

(Sunday Night - Next Thursday)

Next system will already look to affect the area late Sunday night.
This system at the moment at least looks to have a more defined
shortwave with more curvature than Friday night/Saturday's event
along with a defined surface circulation. Concern is that models may
trend colder with more QPF but so far verbatim the Sunday
night/Monday event looks like another light snow event, possibly
mixing with and changing over to rain for the southern half of
the area. Light snow and/or flurries should continue across at
least the eastern half of the CWA Monday evening as another piece
of energy dives south/southeast out of the Upper Mississippi
Valley amplifying the longwave trough taking shape across the
eastern CONUS. The airmass behind this feature is very impressive
for mid March and should yield temperatures some 20 degrees below
normal Monday night through Tuesday night. Coldest night of the
whole next 7 days may just be Tuesday night/Wednesday morning, but
will depend on cloud cover and timing of sfc ridge. ECMWF and GFS
diverge quite a bit for Tuesday night with GFS having copious
amounts of clouds and even light snow associated another shortwave
streaming down the Mississippi River. Conversely, the ECMWF has a
clear sky with lows in the mid to upper teens for most of the
area. Have cooled temperatures in the Monday-Wednesday timeframe
several degrees from previous forecast and we still may be playing
catchup. Warmup for midweek also keeps getting delayed with highs
even next Thursday slightly below normal.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1145 AM CST Thu Mar 9 2017

This is mainly a VFR fcst. A strong Arctic cold front has been
hung up across nthrn MO and cntrl IL last night and this mrng. It
should start mvng S again later this aftn. This bndry will
interact with moisture to produce scttrd TSTMS along and S of I-70
with the best coverage well S of the terminals late this aftn
thru early evng across the Ozarks. There will be IFR conditions
assoc with the strongest cells but not confident that any of these
will directly impact any terminal. Some of these storms could
produce gusty winds and hail. Any storms should be out of the
local area by mid-evng. A gusty ntrhly breeze will dvlp overnight
behind the front with VFR conditions persisting thru the
remainder of the fcst.

SPECIFICS FOR KSTL:

VFR conditions this aftn with the possibility of convection edging
the terminal later this aftn. Not confident that any individual
cells will directly affect the terminal. Gusty nthrly winds dvlp
overnight behind FROPA with VFR conditions persisting thru the
remainder of the fcst.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 6 PM CST Friday to 1 PM CDT Sunday for Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Madison MO-Moniteau MO-Montgomery MO-
     Osage MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Warren MO-Washington MO.

IL...Freeze Warning from 6 PM CST Friday to 1 PM CDT Sunday for Bond
     IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 9, 3:42 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 PM CST Thu Mar 9 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
342 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are possible early this evening across
far southeastern Missouri with the primary threat being large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heightened fire danger is likely Friday afternoon.

A freeze warning is in effect for areas along and south of
Interstate 70 Friday night through Sunday morning. Please see the
freeze warning for more details.

Snow is likely across the area late Friday night and Saturday.
Snow is also likely late Sunday night and Monday morning across
much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:35 PM CSTFreeze WarningLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more68 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.